Alert archive / New York / Flash Flood Warnings in 1996

Flash Flood Warning 8, NWS Burlington, VT

June 11, 1996Franklin County, New York

NWS Burlington, VT issued this flash flood warning at Jun 11, 1996, 5:10 PM EDT for Franklin County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 11, 1996, 5:10 PM EDT (21:10 UTC)
Expired
Jun 11, 1996, 8:15 PM EDT
In force
3 hr
Issued by
NWS Burlington, VT
Area
Whole counties

County Franklin County, NY

The nearest sounding before it

Albany, NY (KALB), launched 12:00Z, 9.2 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 1996-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 303 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 1996-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
303 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
651 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBTV 112113 RRA
FFWBTV
NYC033-120015-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
510 PM EDT TUE JUN 11 1996
 
THE NATIONAL WEATHER SERVICE IN BURLINGTON VT HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  815 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN NORTH NEW YORK
 
   ...FRANKLIN COUNTY
 
A LARGE THUNDERSTORM COMPLEX WAS LOCATED JUST NORTHEAST OF MALONE AT 5
PM. THIS STORM HAS HAD A HISTORY OF TORRENTIAL RAINS WITH RADAR
ESTIMATES OF OVER AN INCH AN HOUR. THIS STORM WAS MOVING INTO THE BURKE-
CHATEAUGUAY REGION WHERE AN EARLIER THUNDERSTORM THIS AFTERNOON PRODUCED
VERY HEAVY RAINFALL.
 
OTHER THUNDERSTORMS WERE DEVELOPING NEAR THE TRI-LAKES REGION OF
SOUTHERN FRANKLIN COUNTY AND MOVING NORTH.  THESE STORMS WILL LIKELY
THREATEN THIS AREA AND OTHER AREAS THAT HAVE EXPERIENCED TORRENTIAL
RAINS THIS AFTERNOON.
 
ROAD WASHOUTS...FLOODED CULVERTS...FLOODED STREAMS ARE POSSIBLE.
 
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR IS ALREADY
OCCURRING. ACT QUICKLY...YOU MAY HAVE ONLY SECONDS TO SAVE YOURSELF.
MOVE TO HIGHER GROUND AT ONCE. STAY AWAY FROM STREAMS...RIVERS...OR
CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS.
 

 
SLW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Jun 11, 2:22 PM EDT, 2 hours 48 minutes earlier.

Area forecast discussion, Jun 11, 2:22 PM EDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
215 PM EDT TUE JUN 11 1996

BUSY WATCHING THE RADAR FOR HEAVY RAIN AND HAIL.  VIL OF 49 OVER
GTB AND QUICK PULSE TO 51K FT.  MAX PARCEL LEVEL 53K FT PER ALB
SOUNDING. MAIN CONCERN WITH NORTH/SOUTH LINE ALONG WEAK BOUNDARY
WEST ST. LAW COUNTY WITH POSSIBLE REPEAT ECHOS NEAR GOUVERNEUR.
OTHER CELLS HAVE BEEN PLAGUEING NORTHERN FRANKLIN/CLINTON BORDER
FOR A FEW HOURS WITH PERSISTANT MOIST CONV.  ALSO SLOW MVG CELL
OVER ORANGE COUNTY VT.

WORDING BEEFED UP FOR NY ZONES PER COORD ALB WITH A BIT FASTER
MOVING CELLS AND SVR POTENTIAL.  OTHERWISE GUIDANCE ACCEPTED.

KRMX 88D CONTINUES OTS SINCE 5/12/96...SO RELYING ON DIAL-IN...

ALB/GYX...PLS CALL IF YOU SEE ANY SVR IN OUR CWA..THANKS.

ANXIOUSLY AWAITING KCXX DELIVERY LATER THIS MONTH AND DOME UP
TOMORROW.

SISSON

In the hours before

Special weather statement, Jun 11, 11:10 AM EDT, 6 hours before
NYZ026>031-034-035-VTZ001>012-111955-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1109 AM EDT TUE JUN 11 1996

...SCATTERED THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY
RAINFALL THIS AFTERNOON AND EVENING ACROSS VERMONT AND NORTHERN
NEW YORK...

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING. A
FEW OF THESE THUNDERSTORMS COULD BE ACCOMPANIED BY LOCALLY HEAVY
RAINFALL...HAIL AND BRIEF GUSTY WINDS.

IF YOU WILL BE OUTSIDE THIS AFTERNOON AND EVENING...PLAN ACCORDINGLY.
CAMPERS...HIKERS AND BOATERS SHOULD BE ALERT TO THE POSSIBLE
DEVELOPMENT OF STRONG THUNDERSTORMS. IF YOU ENCOUNTER HEAVY
RAINFALL...SEEK HIGHER GROUND AND STAY AWAY FROM LOW AREAS THAT
TRADITIONALLY FLOOD.

REMEMBER...LIGHTNING IS AN EVER PRESENT DANGER IN THUNDERSTORMS.
BOATERS SHOULD SEEK A SAFE HARBOR AT THE FIRST HINT OF THUNDERSTORMS.

LISTEN TO NOAA WEATHER RADIO...VOICE OF THE NATIONAL WEATHER
SERVICE...FOR THE LATEST SHORT TERM FORECASTS...POSSIBLE WATCHES OR
WARNINGS LATER TODAY.

SISSON

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 4:16 PM EDTSevere Thunderstorm WarningBTVFranklin59 min
Jun 11, 7:11 PM EDTFlash Flood WarningBTVEssex3 hr
Jun 11, 7:24 PM EDTSevere Thunderstorm WarningBTVEssex66 min

Nearby

Flash Flood Warnings in New York, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.